21st Annual Health Law Conference April 15*, 16-17, 2009 • Four Seasons Hotel • Houston, TX

Wednesday Evening, Apr. 15, 2009

6:00 pm	Registration Opens Concurrent Sessions * Optional: Additional fee. Please select session on registration form.
Health Law Primer 7:00 pm Health Law Primer 2.00 hrs Health Law Primer	
2.00 113	This session provides an introduction to basic health law, with emphasis on fraud abuse, managed health care, and Medicare reimbursement issues. Marie C. Berliner, Lambeth & Berliner PLLC - Austin, TX Kenneth J. Kramer, Texas Health Resources - Arlington, TX

In-House Counsel Issues

7:00 pm 2.00 hrs	In-House Counsel Issues
0.50 hr ethics	This session is limited to in-house counsel and is intended to include free discussion between panelists and participants. Topics covered include medical staff and credentialing issues (including codes of conduct, disputes over scope of practice, and dealing with aging practitioners), labor and employee relations issues (including union organizing), medical liability litigation trends, Federal policy and health care reform issues, retail medicine and institutional medical delivery issues, and other topics of current interest for in-house counsel.
	Moderator: Michael J. Regier, VHA Inc Irving, TX
	Panelists: James Gilman, Methodist Healthcare System - San Antonio, TX Panelists:
	Margaret O'Donnell, Christus Health - Houston, TX

Compliance Officers

7:00 pm 2.00 hrs	Compliance Officers: Reporting Responsibilities, Legal and Ethical Issues
0.50 hr ethics	A facilitated discussion of the current legal and ethical dilemmas that compliance officers and compliance programs face. The session also covers the role of the compliance officer in reporting issues to various entities, both internal and external to the organization. Audrey T. Andrews, Tenet Health System - Dallas, TX Brian Beard, Tomball Regional Medical Center - Tomball, TX Allyson Kinzel, The University of Texas M.D. Anderson Cancer Center - Houston, TX

Thursday Morning, Apr. 16, 2009

Presiding Officer:

David W. Hilgers, Brown McCarroll, L.L.P. - Austin, TX

7:45 am	Registration Opens Includes continental breakfast
8:35 am	Welcoming Remarks Jerry A. Bell, Austin TX
	Note early 8:45am start time.
8:45 am 0.50 hr	State Legislative Update An overview of key issues that impact health care being debated by the Texas Legislature, including the state budget. John Hawkins, Texas Hospital Association - Austin, TX
9:15 am 0.75 hr	Federal Health Policy Update A discussion of upcoming health care initiatives of the Obama administration; what's ahead and what's likely to be enacted this year. John Hawkins, Texas Hospital Association - Austin, TX
10:00 am	Break
10:15 am 1.00 hr	Quality of Care Issues The government regulators and private sector participants are demanding health care providers increase their quality of care. What are the market and regulatory forces behind this change? What are the liability and regulatory risks for health care providers? Steven M. Berkowitz, St. David's HealthCare - Austin, TX
11:15 am 1.00 hr 0.25 hr ethics	Health Law Year-In-Review An overview of important health care developments in the past year, including regulatory changes, politics and policy initiatives. Beth Schermer, Coppersmith Gordon Schermer & Brockelman PLC - Phoenix, AZ

Thursday Afternoon, Apr. 16, 2009

Presiding Officer:

Mary M. Bearden, Brown & Fortunato, P.C. - Amarillo, TX

12:15 pm

Luncheon Break-Out Sessions

Discussion groups with conference faculty and registrants. See registration form to purchase tickets and select a Table Topic.

Topic A: Hospital-Physician Deals

12:30 pm	Hospital-Physician Deals
0.50 hr	

Topic B: Compliance and Self-Disclosure Issues

12:30 pm 0.50 hr	Compliance and Self-Disclosure Issues
0.50 111	

Topic C: Physican Profiling and Economic Credentialing

12:30 pm	Physician Profiling and Economic Credentialing
0.50 hr	

Topic D: Options for Providers in Recessionary Times

12:30 pm 0.50 hr	Options for Providers in Recessionary Times
0.50 111	

1:00 pm	Break
	Concurrent Break-Out Sessions
	Please select track on order form.

Track A: Hospital Issues

1:15 pm 0.75 hr	Current Tax Issues Involving Nonprofits: Focus on the New Form 990
0.70 111	This session examines current issues affecting tax-exempt health care providers, including the new Form 990 reporting requirements covering executive compensation, governance, and community benefits.
	R. Todd Greenwalt, Vinson & Elkins L.L.P Houston, TX

2:00 pm 0.75 hr	Recovery Audits
0.75 nr	CMS is in the process of implementing the newest weapon in its arsenal, the Recovery Audit Contractors (RAC) program. RACs are incentivized to find and recoup claims paid by Medicare that fail to meet requisite coverage criteria. This presentation provides an overview of the RAC process and associated target dates for implementation and includes a discussion of the results from the demonstration project and the lessons learned.
	Denise Michelle Fletcher, Brown & Fortunato, P.C Amarillo, TX Brian G. Flood, KPMG LLP - Austin, TX
2:45 pm 0.75 hr	The Practical and The Possible: Some Sensible Solutions to Operational and Peer Review Problems
	A discussion of important sections from various agreements, policies and procedures, bylaws, credentialing manuals and consent forms as they relate to key operational and peer review problems. The laws impacting these sections are also included in the discussion. The handouts for this "nuts and bolts" session include sample provisions from relevant health care documents that can be adapted and used by audience participants.
	Moderator: Mary M. Bearden, Brown & Fortunato, P.C Amarillo, TX
	Panelists: J. Richard Cheney, The Methodist Hospital System - Houston, TX Panelists:
	Rosemaria Levinsky, Hendrick Medical Center - Abilene, TX
3:30 pm 0.00 hr ethics	Concurrent Break-Out Sessions end
	Return to General Session

Track B: Physician Issues

1:15 pm 0.75 hr	Hospital/Physician Arrangements: Two Sides to Every Story
0.75 nr	An examination of hospital/physician arrangements, including a point-counterpoint between hospital and physician perspectives. The session discusses practical approaches to resolving ten hot button issues, and includes sample provisions from relevant contracts and documents that can be adapted and used by audience participants.
	Debbi M. Johnstone, Fulbright & Jaworski L.L.P Houston, TX Stuart Farrell Miller, Strasburger & Price, LLP - Houston, TX
2:00 pm 0.75 hr	Innovative Payment Arrangements
	This session includes CMS's and commercial payors' move to value-based purchasing (refusal to pay for certain Hospital-Acquired Conditions or never events, pay-for-performance to reward high-performance providers) as well as spillover to managed care payment arrangements (higher out-of pocket costs for patients through tiering, out-of-network reimbursement, usual and customary pricing, payment denials, etc.)
	Elizabeth N. Rogers, Vinson & Elkins L.L.P Austin, TX

2:45 pm 0.75 hr	Physician Employment Agreements
	A discussion of key issues in physician employment arrangements, e.g. "standard and unique" and review and analysis of typical contract provisions. Sample contract provisions included in materials.
	Sheryl T. Dacso, Brown McCarroll, L.L.P Houston, TX Patrick Owens, Strasburger & Price LLP - Dallas, TX
3:30 pm 0.00 hr ethics	Concurrent Break-Out Sessions end Return to General Session
3:45 pm 0.50 hr	Managed Care Today: Current Trends and Challenges Employers, health plans and governmental agencies are once again looking to managed care to lower healthcare costs, increase the quality of care, and increase access for the uninsured. Will it be deja vu all over again?
	Hal S. Katz, Brown McCarroll, L.L.P Austin, TX
4:15 pm 1.00 hr	Setting the Legal GPS System: Stark and Fraud and Abuse Developments A review of key Stark and Fraud and Abuse developments and hot spots, including how to respond to situations involving Stark noncompliance, periods of dis-allowance, repayment obligations and self disclosure. The session also addresses regulatory developments for P4P and shared savings programs under Stark, Anti-Kickback and CMP provisions and the restructuring of "under-arrangements" transactions under recent amendments to the Stark Law.
	Donna Schmerin Clark, Baker & Hostetler LLP - Houston, TX Beth Schermer, Coppersmith Gordon Schermer & Brockelman PLC - Phoenix, AZ
5:15 pm	Adjourn to Sponsored Reception

Friday Morning, Apr. 17, 2009

Presiding Officer:

Jerry A. Bell Jr., Fulbright & Jaworski L.L.P. - Austin, TX

8:00 am	Conference Opens Includes continental breakfast
8:30 am 0.75 hr	 Corporate Practice of Medicine, Nonprofit Health Organizations and Hospital Employed Physicians A discussion of issues affecting nonprofit health organizations (formerly known as 5.01(a) organizations), including governance, practice management, tax exemption and developments in the prohibition on the corporate practice of medicine, as well as an overview of requirements for the formation of nonprofit health organization. Jennifer B. Claymon, Davis & Wilkerson, P.C Austin, TX Bernard A. Duco Jr., Memorial Hermann Healthcare System - Houston, TX

9:15 am 0.75 hr	 Operational Impact of Significant Cases A discussion of key legal developments affecting health care operations, e.g. <i>Poliner, Kedlec</i>, and other significant cases. The session also covers credentialing and issues impacting hospitals and health care providers. Written materials contain a comprehensive review of recent decisions affecting the liabilities and duties of health care providers. Yvonne K. Puig, Fulbright & Jaworski L.L.P Austin, TX
10:00 am	Break
10:15 am 1.00 hr ethics	 Engagement Letters-Sandbags against the Tide Engagement letters and their impact on protecting against malpractice. Good checklists and covers fees, conflicts and confidential information are covered. Thomas H. Watkins, Brown McCarroll, L.L.P Austin, TX
11:15 am 1.50 hrs 0.50 hr ethics	 Enforcement and Compliance Panel, Including Self-Disclosure Issues A discussion of current Medicare and Medicaid enforcement initiatives, including recent judicial interpretations of the False Claims Act (FCA); the Grassley/Baucus FCA "corrections" legislative proposal and parallel State FCA actions. The session also explores strategies for assessing internal compliance and minimizing FCA risks, and as well as, self-disclosure, advisory opinion, and other proactive approaches for providers. Moderator: Gary W. Eiland, King & Spalding - Houston, TX Panelists: Gregory M. Luce, Skadden, Arps, Slate, Meagher & Flom LLP - Washington, DC Panelists: James G. Sheehan, Office of the Medicaid Inspector General - Albany, NY
12:45 pm	Adjourn